Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 33, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 4, 2003, 7:49 PM CDT for Delaware County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2003, 7:49 PM CDT (00:49 UTC)
- Expired
- May 4, 2003, 8:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Delaware County, IA
The radar
The Quad Cities radar (KDVN), 122 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 546 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 483 m²/s²
- 0-3 km storm-relative helicity
- 395 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
165
WUUS53 KDVN 050049
SVRDVN
IAC055-050130-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
749 PM CDT SUN MAY 4 2003
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DELAWARE COUNTY IN NORTHEAST IOWA
* UNTIL 830 PM CDT
* AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
MASONVILLE...OR 8 MILES WEST OF MANCHESTER...MOVING EAST AT 40 MPH.
* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
COFFINS GROVE PARK BY 750 PM CDT.
MANCHESTER BY 755 PM CDT.
DELAWARE BY 800 PM CDT.
ONEIDA BY 805 PM CDT.
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.
LAT...LON 4264 9115 4241 9115 4238 9159 4258 9161
4264 9144
$$
REAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:50 PM CDT, 3 hours 59 minutes earlier.
Area forecast discussion, May 4, 3:50 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO ADD HYDRO INFORMATION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 350 PM CDT SUN MAY 4 2003 MORE CONCENTRATED BAND OF RAIN AND THUNDER EXITING NORTH/EAST BUT CONTINUED SCATTERED DEVELOPMENT OBSERVED WITH CWA IN ZONE OF STRONG LIFT WITH H85 FRONT TO OUR SOUTH. 19Z SURFACE ANALYSIS SHOWS LOW PRESSURE NEAR CONCORDIA KS AT 988MB AND FALLING...WHICH IS 1-3 MBS DEEPER THAN MODELS. WARM FRONT EXTENDS FROM THE LOW ACROSS SOUTHWEST MO INTO NORTHEAST AR...WHILE DRYLINE EXTENDS FROM CENTRAL KS INTO CENTRAL OK. INGREDIENTS COMING TOGETHER NOW FOR SEVERE WX OUTBREAK IN THE MIDSECTION OF THE COUNTY...AS ENERGY LIFTS OUT OF THE ROCKIES. REGIONAL RADARS SHOW INCREASE IN CONVECTION TO OUR WEST AND SOUTH. GENERALLY FOLLOWED BLEND OF ETA AND UKMET IN SHORT TERM AS THEY HAD THE BEST HANDLE ON SURFACE LOW IN THE PLAINS. THE SURFACE LOW IS EXPECTED TO LIFT NORTHEAST AND BE POSITIONED IN THE VICINITY OF WATERLOO IA 12Z MON. ETA AND UKMET SUGGEST TRIPLE POINT WILL PASS ROUGHLY FROM SOUTH OF CEDAR RAPIDS TO NEAR FREEPORT IN ABOUT THE 09Z-15Z TIMEFRAME...THUS EXPECT BULK OF ANY SEVERE WX SOUTH OF THIS AXIS. THINKING ANY SEVERE THREAT THIS EVENING WILL BE MAINLY LARGE HAIL IN THE SOUTH...THOUGH SOMEWHAT ISOLATED. INGREDIENTS LOOK TO COME TOGETHER LATE THIS EVE AND OVERNIGHT FOR BETTER SEVERE POTENTIAL...THOUGH CLIMO WORKING AGAINST IT. NONETHELESS...ANTICIPATE A SQUALL LINE RACING E/NE ACROSS AT LEAST THE SOUTHERN 2/3RDS OF CWA WITH DAMAGING WINDS AND LARGE HAIL. TORNADO THREAT DIMINISHING AS CLOUDS AND PCPN HAVE KEPT WARM FRONT AND BEST INSTABILITY FURTHER SOUTH. FLOODING IS SOMEWHAT OF A CONCERN...BUT MAINLY FOR THOSE AREAS WHICH WERE HIT HARD ON WED (LOUISA...MERCER...HENRY...BUREAU AND PUTNAM). ALTHOUGH CAN/T RULE OUT SOME MINOR FLOODING ELSEWHERE...BUT ACTIVITY SHOULD BE MOVING FAST ENOUGH TO PRECLUDE WIDESPREAD PROBLEMS THUS...WILL HOLD OFF ON ANY HIGHLIGHTS AND CONTINUE MENTION OF HEAVY RAIN. DRY SLOT WITH SURGE OF WARMER AIR STILL LOOKS TO ROTATE UP ACROSS MUCH OF CWA LATE TONIGHT AND MON MORNING...IN WAKE OF CONVECTION. THUS...EXPECT TEMPS TO SLOWLY CLIMB TONIGHT WITH NICE WARMUP ON MONDAY WITH SOME LOCATIONS SOUTH/EAST PUSHING 80 DEGS. MODEL SOUNDINGS SHOW UNSTABLE ATMOSPHERE WITH LI/S PUSHING -3 TO -5 IN THE AFTERNOON AND CAPES ON ORDER OF 1500-2000 J/KG. TRIGGER APPEARS TO BE LACKING OVER MUCH OF AREA THOUGH WITH SURFACE CONVERGENCE NIL. NORTHERN ZONES WILL BE ON THE EDGE OF A VORT ROTATING AROUND UPPER LOW OVER MN...WHICH COULD BE ENOUGH TO TRIGGER SCATTERED CONVECTION ALONG AND NORTH OF I 80. WILL GO WITH CHC POPS ALONG AND NORTH OF I 80 WITH HIGHEST POPS NORTH OF HIGHWAY 30. JUST SLIGHT CHC POPS SOUTH. ANY CONVECTION THAT DEVELOPS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. STEEP LAPSE RATES AND MIXING SUPPORT BREEZY/WINDY CONDITIONS AS WELL. THEREAFTER...IT APPEARS THE WX WILL BE QUIETING DOWN WITH ONLY CONCERNS BEING CLOUD COVER AND LOW PCPN CHCS AS UPPER LOW TO OUR NORTH SLOSHES MOISTURE BACK INTO PORTIONS OF THE CWA. EXTENDED (THU-SUN)... GENERALLY ACTIVE PERIOD. FRONTAL ZONE PROGGED TO OUR SOUTH EARLY IN EXTENDED. SOUTHWEST UPPER FLOW WILL SEND SEVERAL DISTURBANCES INTO THE MID MISSISSIPPI VALLEY. LLVL E/NE FLOW WILL MAKE TIMING PCPN TRICKY...AS TYPICALLY IT TAKES LONGER TO SATURATE IN THIS FLOW REGIME. EXPECT MAINLY RAIN WITH COOLER...MORE STABLE AIR IN PLACE. UNDERCUT MEX GUIDANCE ON TEMPS WITH CLOUDS AND LLVL E/NE WINDS. BROUGHT A BREAK IN THE PCPN ON FRI...BEFORE NEXT DISTURBANCE INTERACTS WITH FRONTAL ZONE TO OUR SOUTH WITH CHANCE OF RAIN ONCE OVER THE WEEKEND. CONTINUED GENERALLY BELOW MEX GUIDANCE ON MAXES INTO SAT...THEN AT OR ABOVE ON SUNDAY WITH SUGGESTIONS OF FRONT LIFTING THROUGH...THOUGH CONFIDENCE ON THIS HAPPENING IS QUITE LOW. DVN... IA...NONE IL...NONE. MO...NONE. 05
Hazardous weather outlook, May 4, 6:00 AM CDT, 13 hours 49 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-051000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 600 AM CDT SUN MAY 4 2003 ...SEVERE WEATHER LIKELY FOR PORTIONS OF THE AREA TODAY AND AGAIN TONIGHT...A POTENTIAL FOR A FEW TORNADOES BY THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A STRONG STORM SYSTEM WILL MOVE INTO THE WESTERN HIGH PLAINS TODAY. THIS SYSTEM HAS ALREADY IGNITED THUNDERSTORMS OVER THE EAST CENTRAL PLAINS AND MISSOURI OVERNIGHT...AND SOME OF THESE STORMS WILL PUSH INTO SOUTHEAST IOWA...AND NORTHEAST MISSOURI THIS MORNING. THE STRONGER STORMS COULD PRODUCE HAIL UP TO AN INCH AND A HALF IN DIAMETER IN THESE AREAS THROUGH 11 AM. AS THIS ACTIVITY MOVES EAST AND NORTHEAST INTO MORE STABLE AIR ACROSS THE REST OF THE AREA BY MIDDAY AND EARLY AFTERNOON...IT SHOULD WEAKEN INTO A MORE OF A RAIN...MODERATE TO LOCALLY HEAVY...WITH PERHAPS SOME EMBEDDED THUNDER THREAT. AS A DEVELOPING SURFACE LOW STRENGTHENS OVER THE CENTRAL PLAINS TODAY AND INCREASES THE PRESSURE GRADIENT OVER THE AREA...A BRISK SOUTHEAST WIND WILL GUST TO OVER 30 MPH BY THIS AFTERNOON. A SOUTHERLY FLOW OF AIR AT AROUND 5000 FEET WILL INCREASE SUBSTANTIALLY TODAY OVER THE AREA TO AROUND 70 MPH AND FEED MORE UNSTABLE AIR UP OVER THE AREA. THIS WILL CREATE CONDITIONS OVER THE AREA SUCH THAT MORE THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. MOST OF THE AREA WILL BE AT RISK FROM MID AFTERNOON ON FROM THESE STORMS. AGAIN...LARGE HAIL FROM PENNY TO QUARTER SIZE WILL BE THE PRIMARY THREAT. THE POTENTIAL WILL ALSO EXIST FOR HEAVY RAINFALL FROM SIGOURNEY...TO SOUTH OF MONMOUTH WITH LOCALIZED AMOUNTS OF 1 TO 1.5 INCHES. THIS EVENING IS SHAPING UP TO BE QUITE STORMY...WITH AN OUTBREAK OF SEVERE THUNDERSTORMS LOOKING LIKELY AS A STRONG AND WRAPPED UP WARM FRONT PUSHES UP OUT OF MISSOURI AND ACROSS SOUTHEAST IOWA AND WEST CENTRAL ILLINOIS. SUFFICIENT SHEAR AND INSTABILITY ALONG THE WARM FRONT WILL RESULT IN THE POTENTIAL FOR SUPERCELLS...CONTAINING LARGE HAIL...DAMAGING WINDS AND POSSIBLY A FEW TORNADOES. HAIL UP TO GOLFBALL SIZE...DAMAGING WINDS TO 75 MPH...AND A FEW TORNADOES WITH A STRENGTH RATING UP TO F3 STATUS WILL BE POSSIBLE THIS EVENING...MAINLY ALONG AND SOUTH OF HIGHWAY 34 (FAIRFIELD IOWA TO SOUTH OF MONMOUTH ILLINOIS). NORTH OF HIGHWAY 34 THE MAIN THREAT WILL BE LARGE HAIL FROM PENNY TO QUARTER SIZE. HOWEVER...THE WARM FRONT AT THE SURFACE IS EXPECTED TO LIFT SLOWLY NORTH TO NEAR THE INTERSTATE 80 CORRIDOR OVERNIGHT...BRINGING THE RISK FOR SUPERCELLS WITH IT. LATEST INDICATIONS SUGGEST THIS LATE NIGHT SUPERCELL THREAT MIGHT REACH A LINE FROM WILLIAMSBURG...TO JUST SOUTH OF THE QUAD CITIES BY 1 AM. AT THIS TIME OF NIGHT...THERE WILL BE A DIMINISHED THREAT FOR TORNADIC ACTIVITY...BUT THE RISK FOR LARGE HAIL AND DAMAGING WIND GUSTS WILL STILL EXIST. BY MIDNIGHT...SOME OF THE EARLIER SUPERCELLS AROUND THE ROUTE 34 CORRIDOR MAY BE CONSOLIDATED INTO A SQUALL LINE AND PRODUCING A STRAIGHT LINE WIND THREAT ACROSS WEST CENTRAL ILLINOIS. ANOTHER FACTOR TO CONSIDER IS THE RISK FOR SOME FLASH FLOODING. RECENT HEAVY RAINS HAVE MOISTENED SOILS CONSIDERABLY...THEREFORE ANY ADDITIONAL HEAVY RAIN COULD RESULT IN RAPID RUNOFF...QUICKLY FILLING SMALL STREAMS AND CREEKS. MANY CREEKS AND STREAMS IN LOUISA... MERCER...HENRY...BUREAU AND PUTNAM COUNTIES ARE RUNNING AT OR JUST BELOW BANKFULL...THEREFORE THESE COUNTIES ARE MOST AT RISK FOR SEEING FLOODING PROBLEMS. IN ADDITION...HEAVY RAINS WILL LIKELY CAUSE RISES ON AREA RIVERS EARLY NEXT WEEK. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE LARGE AND SLOW MOVING STORM SYSTEM WILL THEN SHIFT ACROSS THE UPPER MISSISSIPPI RIVER VALLEY ON MONDAY. THIS SYSTEM WILL BE CLOSE ENOUGH TO THE AREA TO POSSIBLY PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS IN UNSTABLE CONDITIONS THAT WILL DEVELOP BY MONDAY AFTERNOON. THERE IS THE POTENTIAL FOR SOME OF THESE STORMS TO PRODUCE HAIL LARGE ENOUGH TO BE CONSIDERED SEVERE...AND SOME LOCALIZED DOWNBURSTS TO 60 MPH. EMERGENCY MANAGERS AND SPOTTERS SHOULD STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS POTENTIALLY DANGEROUS SEVERE WEATHER THREAT. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY AND AGAIN TONIGHT...ESPECIALLY ALONG AND SOUTH OF THE INTERSTATE 80 CORRIDOR. && UPCOMING SPOTTER TRAINING CLASSES: May 6, 2003: Training - Chadwick, IL - 7 pm Severe weather and tornado spotter training will be conducted in Chadwick, Illinois (Carroll County) at the fire department at 7 pm. This will be a free 2 hour class. For additional information, contact county ESDA coordinator Greg Miller. MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: http://www.crh.noaa.gov/dvn 12
In the hours before
Special weather statement, May 4, 5:41 PM CDT, 2 hours 8 minutes before
IAZ087>089-098-099-ILZ025-026-034-035-MOZ009-010-050400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 541 PM CDT SUN MAY 4 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 235 HAS BEEN ISSUED FOR PORTIONS OF SOUTHEAST IOWA...NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS UNTIL 11 PM CDT... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM CDT FOR THE FOLLOWING COUNTIES...IN SOUTHEAST IOWA...DES MOINES...HENRY... JEFFERSON...LEE AND VAN BUREN. IN NORTHEAST MISSOURI THIS WATCH INCLUDES...CLARK AND SCOTLAND COUNTIES...AND IN WEST CENTRAL ILLINOIS IT INCLUDES...HENDERSON...WARREN...HANCOCK AND MCDONOUGH COUNTIES. THUNDERSTORMS THIS EVENING WILL HAVE THE POTENTIAL TO PRODUCE HAIL UP TO THE SIZE OF NICKELS AND VERY HEAVY RAIN. RAINFALL AMOUNTS OF UP TO 1 INCH IN UNDER AN HOUR WILL BE POSSIBLE...CREATING LOCALIZED FLOODING OF LOW LYING OR POORLY DRAINED AREAS. LOCATIONS THAT SEE REPEATED THUNDERSTORMS WILL EXPERIENCE HIGHER RAINFALL AMOUNTS AND THE POTENTIAL FOR FLOODING OF CREEKS AND STREAMS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER STATEMENTS AND POSSIBLE WARNINGS. 05
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.